Iowa, 2010

Tornado and Hail in Iowa, June 1, 2010

June 1, 2010 · NWS FSD · 10 events in 4 counties and zones

Thunderstorms produced large hail and a brief tornado in northwest Iowa during the early afternoon of June 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and a brief tornado in northwest Iowa during the early afternoon of June 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 1, 4:18 AM CST, 7 hours 37 minutes earlier.

Area forecast discussion, Jun 1, 4:18 AM CST, 7 hours 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
518 AM CDT TUE JUN 1 2010

.DISCUSSION...
PATTERN LOOKS TO REMAIN ACTIVE THROUGH THE NEXT SEVERAL DAYS WITH
CONFLUENT ZONAL FLOW FEATURING NUMEROUS WAVES...DIFFICULT TO TIME
AND DIFFICULT TO TRACK...MAKING FOR A CHALLENGING FCST. STRONGEST
TROUGHING EARLY THIS MORNING THRU CANADA WITH SECONDARY MAIN TROUGH
BACK THRU NV...WITH A COUPLE EMBEDDED SMALLER WAVES IN WSW FLOW INTO
NRN PLAINS. ONE SUCH WAVE LIFTING FROM WY/CO INTO WRN SD...AND
ANOTHER BACK IN UT. LLJ INCREASING THRU CNTRL PLAINS 88D VWP AND HBR
PROFILER...BUT LACK OF PLAINS PROFILERS ACRS NRN NEBRASKA DOES NOT
MAKE IT ANY EASIER TO DIAGNOSE LLJ.  LOW LVL FRONTAL BNDRY FM SERN
ND TO NWRN SD...WITH SECONDARY WMFNT WELL TO S IN NRN KS. MAIN LO
LVL MOISTURE TRANSPORT BACK THRU CNTRL NEBRASKA WITH RETREATING SFC
RIDGE HOLDING DRIER AIR IN THRU ERN CWA.

NOTING DEVELOPING ACC FIELD OVR WRN NEBRASKA/SRN SD...EXTENDING TO
STRONGER CONVECTION IN NWRN KS/SWRN NEBRASKA...AS EFFECTS OF LEADING
SHORTWAVE MOVE INTO PLAINS AND INTERACT WITH LLJ. EML PUSHING INTO
PLAINS ALSO CONTRIBUTING TO INCREASING POTENTIAL INSTABILITY AXIS
THRU CNTRL NEBRASKA/SD THIS MORNING. OVERALL...LIKE IDEA SHOWN IN
THE HRRR AND IN SOME FORM THE NAM/GFS WITH INCREASING PCPN AREA
EXPECTED TO EVOLVE OVER NEXT 2-3H ACRS WRN/SRN CWA IN WAA WING...
SPREADING AND BECOMING MORE WIDESPREAD TO THE NORTHEAST THRU MID TO
LATE MORNING. MOST SOUNDINGS INDICATE LITTLE RESISTANCE TO THIS
ELEVATED CONVECTION /PRIOR TO INITIATION/ AND THUS CONCERN THAT WL
JUST GO WITHOUT CESSATION...WHICH WOULD NOT ONLY LIMIT SVR THREAT
TO THE N AND W...BUT EVEN MORE TO THE S THRU THE AFTN. HOWEVER...
0-6KM BULK SHEAR INCREASES TO 40 TO 50 KTS BY AFTN ACRS THE AREA...
USING SOME CREATIVE NON CONVECTIVE PROFILES. THIS MORE THAN
SUFFICIENT TO ORGANIZE STORMS WHICH DEVELOP EITHER ON EDGE OF THE
ELEVATED CONVECTIVE AREAS BY EARLY AFTN AS DESTABILIZATION WITH
L80S/L60S T/TD COMBO...OR ON MAIN FRONTAL BNDRY WITH ELEVATED
INSTABILITY. THREAT FOR SVR CERTAINLY FAVORS SERN HALF OF AREA...
AND CHOSE EXEPECT GRADIENT IN SHEAR/INSTABILITY IN DEEPER FRONTAL
CONVERGENCE AREA FOR DEVELOPMENT.  WOULD EXPECT BULK OF THREAT WOULD
BE HAIL TO WIND TRANSITION AS STORMS GROW UPSCALE INTO MCS...BUT MORE
DISCRETE SUPERCELLS LATER AFTN MAY BRING A NOMINAL TOR THREAT WITH
LOWEST ATM SHEAR FROM NON-CONVECTED AREAS JUST ON THE SHY SIDE OF
FAVORABLE.  CONCERN FOR HEAVY RAINFALL IN PLACE...BUT WITH FORWARD
PROPOGATION EXPECTED TO GENERALLY REIGN...EXPECT ANY PROBLEMS WOULD
BE MORE PROPERLY HANDLED ON THE STORM SCALE...HENCE NOT A WIDESPREAD
THREAT FOR FLASH FLOODING.

TEMPERATURES YET ANOTHER CHALLENGE...AND IF PCPN FAILS TO
MATERIALIZE IN TIMELY MANNER DURING THE MORNING...A WARM AIRMASS
COULD EASILY YIELD MUCH WARMER MAXES BEFORE FROPA SINKS SWRD THRU
THE AFTN. SOMEWHERE FROM LOWER 70S IN EARLIER RAIN AREAS THRU ERN SD
TO MID 80S IN SRN PORTIONS OF NW IA AHEAD OF BNDRY/PCPN.

PUSHED OUT PCPN JUST A BIT FASTER TONIGHT AS JET ENTRANCE REGION
AIDS IN BRINGING DRIER NLY FLOW IN AT LOW LVLS...AND DRIVES THE
LOWER LVL FRONTAL BNDRY INTO KS/MO BY EARLY WED. HOWEVER...WL
CONTINUE TO FIND A FAIRLY STRONG WAVE ALFT RIDING ALONG LINGERING
MID LVL BNDRY INTO WED MORNING...SO DIFFICULT TO FULLY REMOVE POPS
THRU SERN 2/3 OR SO OF AREA. YET ANOTHER IMPULSE LOOKS TO COME OUT
OF THE WRN HIGH PLAINS BY LTR WED...BUT AS MAIN BAROCLINICITY ALSO
WORKS SWRD...KEPT ONLY SOME CHC LVL POPS ALG FAR S/SE CWA. CLOUDS
AND COOLER TMPS SHUD KNOCK QUITE A BIT OFF SRN HIGHS WED...WITH ONLY
UPR 60S TO LOWER 70S MOST AREAS.

SFC RIDGE BRINGS PARTIAL CLEARING WED NIGHT INTO THU AS SETTLE SE
ACRS THE AREA. CONTINUE TO FAVOR A BIT SLOWER PROGRESSION PER
ECMWF...AS SEEMS CONVECTION HAVING ITS WAY WITH ESPLY GFS.

NEXT BETTER THREAT IN THE SHORT RANGE FOR PCPN LOOKS TO START UP BY
LATER THU AFTN ALG WRN FLANK...AND SPREADS EWRD THU NIGHT AND
FRIDAY. WAA PCPN EXPECTED TO START UP LTR THU CNTRL SD...AND PUSH
EWRD THU NIGHT BECOMING MORE WIDESPREAD. ENOUGH CONFIDENCE IN
DYNAMIC STRENGTH AND INSTABILITY TO PUSH MENTION TO SCT.

DID VERY LITTLE TO FCST AGAIN BEYOND FRI...AS INCREASING UNCERTAINTY
IN FLOW MAKES FOR POTENTIALLY UNNECESSARY FLIP FLOPS.  DID LOOK LIKE
COULD BE A DECENTLY MIXY DAY BY SATURDAY...FEATURING A BIT MORE WLY
COMPONENT THAN EARLIER FCST...LEADING TO A SMALL RAISING OF TMPS
THRU WRN/SRN CWA MORE LKLY TO BE OUT OF PCPN/CLDS EARLIER. /CHAPMAN

&&

.AVIATION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BECOME POSSIBLE
EARLY THIS MORNING OVER CENTRAL SD...WITH THIS ACTIVITY SPREADING
TOWARDS I29 AND SW MN BY LATE MORNING. MAINLY VFR CEILINGS AND
VISIBILITIES ARE EXPECTED DURING THIS TIME. BY AFTERNOON...STRONGER
THUNDERSTORMS WILL BECOME POSSIBLE WITH A FEW MVFR CEILINGS AND
VISIBILITIES. SOME OF THESE THUNDERSTORMS MAY ALSO PRODUCE HEAVY
RAIN AND SEVERE WEATHER. THE MORE ORGANIZED THUNDERSTORM THREAT
SHOULD BE AROUND THE FSD AREA FROM ABOUT 19Z THROUGH 0Z WHILE SUX
SEES THE BETTER CHANCE FROM ABOUT 23Z TO 5Z. /08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Jun 1, 10:41 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1141 AM CDT TUE JUN 01 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1141 AM CDT TUE JUN 01 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ELEVATED THUNDERSTORMS WILL CONTINUE FROM SOUTHEAST SOUTH
DAKOTA...INTO SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA INTO
THE EARLY AFTERNOON. ISOLATED SEVERE STORMS PRODUCING HAIL UP TO
QUARTER SIZE AND LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THESE
STORMS... EXTENDING FROM LAKE ANDES TO SIOUX FALLS SOUTH
DAKOTA...AND INTO SOUTHWEST MINNESOTA.

ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BECOME MORE LIKELY AFTER
2 PM FARTHER TO THE SOUTHEAST...ESPECIALLY ALONG AND SOUTHEAST OF
A LINE FROM YANKTON SOUTH DAKOTA...TO ROCK VALLEY AND SPIRIT LAKE
IOWA DURING THE AFTERNOON HOURS. STORMS IN THESE AREAS WILL BE
CAPABLE OF PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER...AND
DAMAGING WINDS WILL BE AN INCREASING THREAT AS STORMS SPREAD TO
THE SOUTHEAST. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE...ESPECIALLY NEAR ANY LOW LEVEL BOUNDARIES RESULTING
FROM THE MORNING CONVECTION TO THE NORTH.  THE SEVERE THREAT
SHOULD END BY 9 PM AS THE COLD POOL ASSOCIATED WITH THE STORMS
PUSHES FORWARD AWAY FROM THE FORECAST AREA.

FLOODING...
AREAS OF HEAVY RAIN CAN BE EXPECTED FROM THUNDERSTORMS MOVING
ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING. LOCALIZED FLASH
FLOODING WILL BE POSSIBLE...MAINLY ALONG AND SOUTHEAST OF A LINE
FROM WAGNER SOUTH DAKOTA...TO SIOUX FALLS TO WINDOM MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY INTO EARLY
WEDNESDAY MORNING...GENERALLY SOUTH OF A LINE FROM CHAMBERLAIN TO
SPENCER IOWA. THESE STORMS WILL NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BETWEEN 2 PM AND 9 PM CDT...
ESPECIALLY ALONG AND SOUTHEAST OF A LINE FROM YANKTON SOUTH
DAKOTA TO SPIRIT LAKE IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 1, 8:22 AM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
922 AM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             PLATTE                  43.39N 98.84W
06/01/2010  E0.88 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

0907 AM     HAIL             8 NNW HARRISON          43.55N 98.59W
06/01/2010  E1.00 INCH       AURORA             SD   TRAINED SPOTTER

            VERY HEAVY RAIN.

0900 AM     HAIL             5 SW STICKNEY           43.54N 98.51W
06/01/2010  E0.88 INCH       AURORA             SD   LAW ENFORCEMENT

0919 AM     HAIL             STICKNEY                43.59N 98.44W
06/01/2010  E0.75 INCH       AURORA             SD   LAW ENFORCEMENT

&&

MDB
Local storm report, Jun 1, 8:47 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 AM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HAIL             1 SW DALLAS             43.23N 99.53W
06/01/2010  E1.00 INCH       GREGORY            SD   PUBLIC

            MOSTLY NICKEL AND DIME SIZE. VERY HEAVY RAIN.

0830 AM     FLASH FLOOD      1 SW DALLAS             43.23N 99.53W
06/01/2010                   GREGORY            SD   PUBLIC

            WATER OVER THE ROAD AT 289TH STREET NEAR PONCA CREEK.

&&

MDB
Local storm report, Jun 1, 8:53 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
953 AM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      1 SW DALLAS             43.23N 99.53W
06/01/2010                   GREGORY            SD   PUBLIC

            WATER OVER THE ROAD AT 289TH STREET NEAR PONCA CREEK.

&&

MDB
Local storm report, Jun 1, 9:41 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 AM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             DELL RAPIDS             43.82N 96.71W
06/01/2010  M0.50 INCH       MINNEHAHA          SD   TRAINED SPOTTER

            HAIL PLUS HEAVY RAIN

&&

RRYRHOLM
Local storm report, Jun 1, 10:02 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     FLASH FLOOD      MITCHELL                43.73N 98.03W
06/01/2010                   DAVISON            SD   TRAINED SPOTTER

            WATER OVER ROADWAY AT THE INTERSECTION OF 9TH AND SANBORN
            IN THE CITY OF MITCHELL

&&

DMORIN

The radar

The Sioux Falls radar (KFSD), 69 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Sioux

When
June 1, 11:55 AM CST
Where
Sioux County, 0.69 mi N of Hawarden Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.990, -96.480

Hail, O'Brien

When
June 1, 12:22 PM CST
Where
O'Brien County, 1.51 mi E of Sheldon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.180, -95.840

Large hail was accompanied by very heavy rain.

Tornado, O'Brien

When
June 1, 12:22 PM CST to 12:23 PM CST
Where
O'Brien County, 3.46 mi WNW of Sanborn to 3.19 mi WNW of Sanborn
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
43.200, -95.733

A brief tornado caused no reported damage.

Funnel Cloud, O'Brien

When
June 1, 12:26 PM CST to 12:27 PM CST
Where
O'Brien County, 2.61 mi WNW of Sanborn to 2.71 mi WNW of Sanborn
Reported by
Trained Spotter
Coordinates
43.190, -95.720

Hail, O'Brien

When
June 1, 12:45 PM CST
Where
O'Brien County, Hartley
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
43.180, -95.480

Golf ball size hail caused an unknown amount of damage to vehicles, causing dents and cracked windows.

Hail, Clay

When
June 1, 12:48 PM CST
Where
Clay County, 0.5 mi E of Moneta
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
43.130, -95.390

Hail, Clay

When
June 1, 12:50 PM CST
Where
Clay County, 2.61 mi WNW of Everly
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
43.180, -95.380

Large hail caused an unknown amount of damage to vehicles.

Hail, O'Brien

When
June 1, 12:51 PM CST
Where
O'Brien County, 2.05 mi NE of Hartley Muni Arpt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
43.190, -95.440

Tennis ball size hail caused a significant but unknown amount of damage to vehicles and trees; causing dents, cracking windows, and stripping leaves.

Hail, Clay

When
June 1, 1:10 PM CST
Where
Clay County, Spencer
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.150, -95.150

Hail, Plymouth

When
June 1, 1:51 PM CST
Where
Plymouth County, 7.65 mi E of O Leary
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.710, -95.920

Golf ball size hail caused an unknown amount of damage to vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyThe tornado archive for Iowa, 2010Warnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241877, 241878, 241880, 241881, 241882, 241883, 241884, 241885, 241886, 241887.